OBJECTIVE: To determine risks of embolic events, bleeding, and mortality with direct oral anticoagulants (DOACs) vs warfarin in people with atrial fibrillation (AF) and dementia.
DESIGN: New-user retrospective cohort study using The Health Improvement Network database.
SETTING AND PARTICIPANTS: A population-based sample comprising people with AF and dementia prescribed DOACs or warfarin from August 2011 to September 2017.
METHODS: Risk of ischemic stroke (IS), ischemic stroke/transient ischemic attack/systemic embolism (IS/TIA/SE), all-cause mortality, intracranial bleeding (ICB), gastrointestinal bleeding (GIB), and other bleeding were compared for DOACs vs warfarin using propensity score-adjusted Poisson regression. Incidence rate ratios (IRRs) and absolute risk differences (ARDs) were calculated.
RESULTS: Overall, 2399 people with AF and dementia initiated DOACs (42%) or warfarin (58%). Before propensity score adjustment, patients who initiated DOACs were older and had more comorbidities. After adjustment, DOAC initiators demonstrated similar risks of IS, TIA, or SE; IS alone; and other bleeding but reduced ICB risk (IRR 0.27, 95% CI 0.08, 0.86; ARD -5.2, 95% CI -6.5, -1.0, per 1000 person-years) compared with warfarin. Increased risk of GIB (IRR 2.11, 95% CI 1.30, 3.42; ARD 14.8, 95% CI 4.0, 32.4, per 1000 person-years) and all-cause mortality (IRR 2.06, 95% CI 1.60, 2.65; ARD 53.0, 95% CI 30.2, 82.8, per 1000 person-years) were observed in DOAC initiators compared with warfarin.
CONCLUSIONS AND IMPLICATIONS: Among people with AF and dementia, initiating treatment with DOACs compared with warfarin was associated with similar risks of IS, TIA, or SE and IS alone. DOAC-treated patients demonstrated reduced ICB risk but increased GIB and all-cause mortality risks. We cannot exclude the possible impact of residual confounding from channeling of DOACs toward older and sicker people, particularly for the outcome of all-cause mortality. Further safety data are urgently needed to confirm findings.
|投稿者||Fanning, Laura; Lau, Wallis C Y; Mongkhon, Pajaree; Man, Kenneth K C; Bell, J Simon; Ilomaki, Jenni; Darzins, Peteris; Lau, Kui Kai; Wei, Li; Wong, Ian C K|
|組織名||Research Department of Practice and Policy, School of Pharmacy, University;College London, London, United Kingdom; Eastern Health Clinical School, Faculty;of Medicine, Nursing and Health Sciences, Monash University, Melbourne,;Australia.;College London, London, United Kingdom; Centre for Safe Medication Practice and;Research, Department of Pharmacology and Pharmacy, The University of Hong Kong,;Hong Kong, China.;College London, London, United Kingdom; Centre for Safety and Quality in Health,;Faculty of Pharmaceutical Sciences, Department of Pharmacy Practice, Naresuan;University, Muang, Thailand; School of Pharmaceutical Sciences, University of;Phayao, Muang, Phayao, Thailand.;Centre for Medicine Use and Safety, Faculty of Pharmacy and Pharmaceutical;Sciences, Monash University, Melbourne, Australia; Department of Epidemiology and;Preventive Medicine, Faculty of Medicine, Nursing and Health Sciences, Monash;University, Melbourne, Australia; NHMRC Cognitive Decline Partnership Centre,;Hornsby Ku-ring-gai Hospital, Hornsby, Australia.;University, Melbourne, Australia.;Eastern Health Clinical School, Faculty of Medicine, Nursing and Health Sciences,;Monash University, Melbourne, Australia.;Division of Neurology, Department of Medicine, The University of Hong Kong, Hong;Kong, China.;College London, London, United Kingdom.;Hong Kong, China. Electronic address: email@example.com.|